Iowa, 2009Flash Flooding in Iowa, August 27, 2009
August 27, 2009 · NWS DVN · 8 events in 8 counties and zones
Cloudy skies along with scattered showers and thunderstorms continued across much of the area August 27. While most locations saw rainfall amounts ranging from a few tenths of an inch up to 2 to 3 inches, a heavier band or rain fell from Cedar Rapids to Dubuque.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.9 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cloudy skies along with scattered showers and thunderstorms continued across much of the area August 27. While most locations saw rainfall amounts ranging from a few tenths of an inch up to 2 to 3 inches, a heavier band or rain fell from Cedar Rapids to Dubuque. Amounts in this area ranged from 3 to 6 inches, causing many area roads to be closed during the afternoon and evening due to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 2:27 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 27, 2:27 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CDT THU AUG 27 2009
.SYNOPSIS...
AT 3 AM...LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER
FORECAST AREA. SURFACE LOW PRESSURE SYSTEM LOCATED NEAR KANSAS
CITY WITH EAST-WEST BOUNDARY ALONG IA/MO BORDER. ALL SYNOPTIC
SCALE FACTORS AND NOWCAST TOOLS SUPPORT WIDESPREAD HEAVY RAIN TO
CONTINUE TO IMPACT REGION NEXT 8-12 PLUS HOURS. HI-RES ECMWF BEST
ON THIS SYSTEM ALSO SUPPORTING AREAS OF HEAVY RAINS INTO LATE
TODAY. SURFACE LOW TO TAKE NEAR IDEAL HEAVY RAIN TRACK TO NEAR
QUINCY ILLINOIS BY EARLY EVENING. ..NICHOLS..
&&
.SHORT TERM...
RADAR TRENDS PAST 3 HOURS SUPPORT LOCAL TOOLS AND TECHNIQUES AND
ADJUSTED FORCING OF HI-RES ECMWF OF LARGE SWATH OF 1 TO LOCALLY 2 PLUS
INCHES TODAY OF ADDITIONAL RAINFALL. HEAVIEST AXIS SUPPORTED TO RUN
FROM +/- 40 MILES EITHER SIDE OF A NEAR FAIRFIELD TO QUAD CITIES TO
NEAR STERLING LINE. THIS WATER...ON TOP OF SIGNIFICANT AREAS OF 2
PLUS INCHES PAST 30 HOURS SUPPORTS LARGE AREAS OF RIVER FLOODING
AND SOME SIGNIFICANT FLASH FLOODING LATER TODAY. WILL HIGHLIGHT
THIS IN ALL FORECAST PRODUCTS. A MAJOR FLOODING RISK IS SUPPORTED
ATTM FOR DAY SHIFT TO REASSESS. RADAR QPF TRENDS FROM SURFACE
REPORTS ARE CLOSE. THIS IS OMINOUS AS HAVE TOTAL STORM RAINFALL
VALUES OF OVER 10 INCHES ALREADY IN KEOKUK AND WASHINGTON
COUNTIES. ALSO LARGE SWATHS OF OVER 3 INCHES. LOCAL SHERIFF
OFFICES REPORT HEAVY RAIN ONGOING FOR PAST 4 PLUS HOURS WITH
RAINFALL RATES OF ONE QUARTER TO HALF INCH AN HOUR WITH ISOLATED
NEAR 1 INCH AN HOUR REPORTS. ..NICHOLS..
.LONG TERM...TONIGHT THROUGH WEDNESDAY...
POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING CONTINUES TONIGHT UNTIL
UPPER TROUGH AND LOW LEVEL DEFORMATION AXIS SHIFTS EAST/SE. HAVE
EXTENDED THE FLASH FLOOD WATCH FOR FAR EASTERN IA COUNTIES AND
NORTHWEST IL UNTIL 06Z AT WHICH TIME THE SHORT TERM MODELS GENERALLY
DEPICT THE INVERTED TROUGH NORTH OF THE SURFACE LOW FINALLY
TRANSITIONING EAST INTO N CENTRAL IL. RESULTING INFLUX OF DRIER AIR
ON THE LOW LEVEL NE FLOW...AND AXIS OF HIGH PW AIRMASS SHIFTING
SOUTH SHOULD SHOULD END THE RAIN FROM NW TO SE. HAVE ADDITIONAL QPF
VALUES IN QUARTER TO HALF INCH RANGE OVERNIGHT ACROSS THE
EAST...WITH CONTINUED POTENTIAL FOR TRAINING AND LOCAL HIGH RAINFALL
RATES EARLY IN THE EVENING REQUIRING THE WATCH EXTENSION. WILL KEEP
LOW CHANCES FOR MAINLY AFTERNOON THUNDERSTORMS FRI AS STEEPER MID
LEVEL LAPSE RATES DEVELOP AHEAD OF THE APPROACHING COLD FRONT.
STRONG UPPER LOW BUILDS INTO THE GREAT LAKES OVER THE WEEKEND WITH
SURFACE HIGH PRESSURE AND ASSOCIATED UNSEASONABLY COOL AIR LINGERING
WELL INTO THE FIRST PART OF NEXT WEEK. 00Z ECMWF AND GFS ARE
TRENDING TOWARD A MORE CONSISTENT AND SIMILAR SOLUTION WITH THE
COOLEST H8 TEMPERATURES ON SUN...INCREASING CONFIDENCE OF WIDESPREAD
HIGHS STRUGGLING TO EXCEED THE 60S. SUN NIGHT LOOKS THE COOLEST WITH
LOWS IN THE 40S. WITH GFS AND ECMWF CONTINUING A NW FLOW ALOFT AND
SURFACE HIGH PRESSURE IN THE VICINITY THROUGH AT LEAST TUE...HAVE
LOWERED TEMPERATURES SOME MON AND TUE. ..SHEETS..
&&
.AVIATION...
EXTENDED PERIODS OF IFR AND LIFR CONDITIONS IN RAIN AND HEAVY RAIN
THROUGH 00Z. SOME EMBEDDED THUNDER POSSIBLE AT BRL TAF TODAY.
CONDITIONS TO IMPROVE TO MVFR OVERNIGHT AS RAIN ENDS.
&&
.HYDROLOGY...
CENTRAL 1/3 OF FORECAST AREA UNDER FLASH FLOOD WARNINGS UNTIL MID MORNING.
THEY PROBABLY WILL NEED TO BE EXTENDED AND EVEN EXPANDED LATER THIS
MORNING. MODERATE OR GREATER IMPACT FLASH FLOODING POSSIBLE BY AFTERNOON
ALONG THE HIGHWAY 30 TO 34 CORRIDOR. SIGNIFICANT RIVER FLOODING TO INCLUDE
ISOLATED MAJOR RIVER FLOODING EXPECTED BY LATER TODAY. ALL CURRENT RADAR
TRENDS INDICATE THIS WILL BE A MODERATE TO POSSIBLY MAJOR WATER IMPACT
EVENT TODAY INTO THIS EVENING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLINTON-JACKSON-SCOTT.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-CEDAR-
DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JEFFERSON-JOHNSON-
JONES-KEOKUK-LINN-LOUISA-MUSCATINE-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUREAU-CARROLL-HENRY
IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR HENDERSON-WARREN.
MO...NONE.
&&
NICHOLS/SHEETSHazardous weather outlook, Aug 27, 3:55 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU AUG 27 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU AUG 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE EXTENDED PERIODS OF
RAIN AND EMBEDDED THUNDERSTORMS OVER ALL BUT THE FAR SOUTHERN
PORTIONS OF THE OUTLOOK AREA. WIDESPREAD AREAS OF AN ADDITIONAL 1 TO
2 INCHES OF RAIN IS EXPECTED BY LATE EVENING. THE HEAVIEST RAINFALL
IS EXPECTED TO FALL 40 MILES EITHER SIDE OF A SIGOURNEY TO QUAD
CITIES TO STERLING LINE. LOCALIZED HIGHER AMOUNTS UP TO 3 INCHES ARE
ALSO POSSIBLE TODAY INTO THIS EVENING ALONG THIS LINE. ADDITIONAL
RAINFALL OVER ONE INCH MAY RESULT IN LOCALIZED AREAL AND POSSIBLY
FLASH FLOODING DUE TO ALREADY VERY SATURATED GROUND. SIGNIFICANT
RIVER FLOODING IS EXPECTED TO DEVELOP ON MANY RIVERS AND TRIBUTARIES
LATER TODAY AND CONTINUE THE NEXT FEW DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED.
FLOODING CAUSED BY RUNOFF FROM RECENT HEAVY RAINFALL WILL DEVELOP OR
CONTINUE ALONG AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY AND TONIGHT. ANY REPORTS OF
FLOODING OR SIGNIFICANT PONDING OF WATER WOULD BE APPRECIATED.
NICHOLS/SHEETS
In the hours before
Local storm report, Aug 27, 6:55 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 AM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BRIGHTON 41.17N 91.82W
08/27/2009 M2.86 INCH WASHINGTON IA CO-OP OBSERVER
&&
WELocal storm report, Aug 27, 6:56 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 AM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HEAVY RAIN BERTRAM 41.95N 91.54W
08/27/2009 M2.30 INCH LINN IA TRAINED SPOTTER
SINCE MIDNIGHT.
&&
WELocal storm report, Aug 27, 7:02 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 AM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BRIGHTON 41.17N 91.82W
08/27/2009 M2.86 INCH WASHINGTON IA CO-OP OBSERVER
TOTAL SINCE MIDNIGHT. 6.85 INCHES FROM 7AM TO 7AM OR PAST
24 HOURS.
&&
WELocal storm report, Aug 27, 7:04 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 AM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN RUBIO 41.22N 91.93W
08/27/2009 E7.00 INCH WASHINGTON IA PUBLIC
ESTIMATED RAINFALL AMOUNTS OF 7+ INCHES OVER 24 HOURS.
&&
WELocal storm report, Aug 27, 7:11 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
08/27/2009 M2.00 INCH BENTON IA TRAINED SPOTTER
SINCE MIDNIGHT.
&&
WELocal storm report, Aug 27, 7:23 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MORRISON 41.81N 89.97W
08/27/2009 M1.85 INCH WHITESIDE IL CO-OP OBSERVER
24 HOUR TOTAL. 2.67 SINCE RAIN BEGAN.
&&
WEFlash Flood, Linn
- When
- August 27, 7:24 AM CST to 10:00 PM CST
- Where
- Linn County, 2.91 mi WNW of Coggon to 2.06 mi W of Toddville
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 42.300, -91.580
Heavy rains of 5 to 9 inches resulted in flash flooding of much of Linn County on August 27. Several streets and county roads were closed due to the flood waters. Some areas particularly hard hit were Cedar Rapids, Bertram, Central City, and Coggon. Some vehicles were stranded in the flood waters. Several residences experienced flooding in their basements. Numerous streams and creeks flooded out of their banks. Trained spotters and broadcast media also contributed to this report.
Flash Flood, Clinton
- When
- August 27, 8:15 AM CST to 10:00 PM CST
- Where
- Clinton County, 1.72 mi NW of Welton to 2.58 mi ESE of Grand Mound
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 41.920, -90.620
Heavy rains of 3 to 6 inches resulted in some flash flooding across much of Clinton County on August 27. Some areas particularly hard hit were De Witt, Welton, and Charlotte. Several residences experienced flooded basements. Two large trees fell over due to erosion from running water in De Witt. Street flooding was also common across the area. Old Highway 61 had water over it in the Welton area. Some residences in Charlotte had to be evacuated due to the rising flood waters. An off-duty NWS employee also contributed to this report.
Flash Flood, Benton
- When
- August 27, 8:50 AM CST to 7:00 PM CST
- Where
- Benton County, 4.98 mi NW of Garrison to 3.59 mi SSW of Keystone
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -92.220
Heavy rains of 3 to 8 inches resulted in some flash flooding across parts of Benton County on August 27. Some areas particularly hard hit were Keystone, Van Horne, Garrison, and Shellsburg. Prairie Creek experienced unprecedented flooding. It flooded an entire pasture and filled some ditches along Highway 30. Mud Creek also flooded out of its banks. Much of the area experienced standing water and some residences reported flooded basements. Several roads around Shellsburg were closed due to the flood waters flowing over roadways.
Flash Flood, Jones
- When
- August 27, 1:36 PM CST to 9:00 PM CST
- Where
- Jones County, 9.5 mi WNW of Monticello to 6.02 mi SSE of Lerchs Arpt
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 42.300, -91.360
Heavy rains resulted in flash flooding across parts of Jones County on August 27. Some areas particularly hard hit were Anamosa, Monticello, and Center Junction. Several roads were closed due to the flood waters. Highway 151 was closed between Anamosa and Monticello due to flooding of Kitty Creek. Buffalo Creek flooded out of its banks flooding low lying areas. Bear Creek flooded 140th Avenue and Madison Road near Center Junction. The flood waters were 1.5 feet deep.
Flash Flood, Johnson
- When
- August 27, 5:54 PM CST to 10:00 PM CST
- Where
- Johnson County, 1.72 mi NW of Solon to 2.07 mi SW of Solon
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -91.520
Heavy rains resulted in flash flooding in Solon, IA along Mill Creek during the evening of August 27.
Flash Flood, Washington
- When
- August 27, 5:56 PM CST to 11:00 PM CST
- Where
- Washington County, 1.38 mi N of Riverside to 3.88 mi S of Riverside
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -91.600
Heavy rains resulted in considerable standing water in the Riverside, IA area during the evening of August 27. The flood waters were close to over-topping area roads around 7 pm.
Flash Flood, Scott
- When
- August 27, 6:30 PM CST to 9:00 PM CST
- Where
- Scott County, 1.69 mi ESE of New Liberty to 1.24 mi WNW of Plainview
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.710, -90.850
Heavy rains resulted in flash flooding of Hickory and Mud Creeks along Highway 130 near Plainview, IA during the evening of August 27. Agricultural fields were flooded.
Flash Flood, Muscatine
- When
- August 27, 6:30 PM CST to 8:30 PM CST
- Where
- Muscatine County, 2.08 mi NW of Stockton to 3.87 mi WSW of Stockton
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.600, -90.900
Heavy rains resulted in flash flooding along Mud Creek near Stockton, IA during the evening of August 27.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 20091 death · $67,000 · 61 kt wind · 6 events
- Flooding in Iowa, August 27 to 31, 2009$1.0 million · 2 events
- Flood in Iowa, August 27 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 30, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 28, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 29, 2009$500,000 · 1 event
- Wildfire in California, August 27 to 31, 20095 injured · $60,000 · 2 events
- Flash Flooding in Maryland, August 27 to 28, 2009$200,000 · 10 events
- Flooding in Iowa, August 27 to 31, 2009$185,000 · 4 events
- Lightning Strike in Texas, August 27, 2009$50,000 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 27 to 28, 2009$45,000 · 2 events
- Damaging Winds in Texas, August 27, 2009$38,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193218, 193221, 193227, 193228, 193322, 193331, 193229, 193230.